Texas, 2020Excessive Heat in Texas, July 13, 2020
July 13, 2020 · NWS EWX · 17 events in 17 counties and zones
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 13, 11:51 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 13, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1251 PM CDT Mon Jul 13 2020
.AVIATION...
/18Z TAFS/
VFR conditions are expected across area sites for the forecast
period. Southerly winds of 8 to 12 knots are expected through the
evening hours. Wind speeds overnight will relax and average from 4 to
8 knots, however, they pick up once again by sunrise into the
afternoon. Average wind speeds for Tuesday across the area is around
10 to 12 knots with gusts up to 22 knots for the I-35 terminals.
&&
.PREV DISCUSSION... /ISSUED 956 AM CDT Mon Jul 13 2020/
UPDATE...
As of 940 am surface observation reports, we are within one degree
lower in some locations while others are one degree higher as far as
forecast temperatures go for this time. Therefore, we are right on
track on this department. As far as the overall picture of the area
when looking at visible data, there are some high clouds moving in
across the northern portion of the Hill Country and Edwards Plateau
associated with a large complex of storms that moved across the Texas
Panhandle overnight and now it is moving across eastern OKC.
Otherwise, the forecast is on track for this afternoon with dangerous
heat in store with possible record high temperatures to be reached.
Remember, there is an Excessive Heat Warning for most areas today and
a Heat Advisory for the far eastern counties. For more information
on this and recommendations/heat safety tips, please go to
weather.gov/ewx.
PREV DISCUSSION... /ISSUED 616 AM CDT Mon Jul 13 2020/
AVIATION...
All site VFR through the TAF period. Winds south southwest with
diurnal increase this afternoon. No significant changes expected.
PREV DISCUSSION... /ISSUED 345 AM CDT Mon Jul 13 2020/
SHORT TERM (Today through Tuesday)...
The heat continues to be the story for the short term as the large
594 dm upper level ridge remains rooted to our northwest. Models
continue to show impressive 850mb temps and thickness values which
will lead to today being even hotter than yesterday. The NBM
continues to be the model of choice as it continues to run warmer and
closer to the observed afternoon highs the last few days. Afternoon
highs today will top 103 for most areas, with record breaking heat
possible at all 4 of the main climate sites (records listed below).
The forecast high of 111 at Del Rio would also tie the record high
temperature for the entire month of July and be only 1 degree short
of the all time record high of 112 at Del Rio (occurred in 1988).
Based on this there is an Excessive Heat Warning in effect today for
all but Lee, Fayette, Lavaca, and De Witt Counties where a heat
advisory remains in effect.
Models continue to show the that today will be the hottest day as the
ridge begins to nudge eastward and begin a weakening and flattening
trend. That said, highs for for Tuesday will still be in the 102 to
104 range across the Hill Country, I-35 corridor and Coastal Plains
and 108 to 110 across the Rio Grande Plains. This will be just shy of
Excessive Heat Warning Criteria and should require one more day of a
Heat Advisory almost area wide.
To stress what we have been for the last few days in terms of
messaging, regardless of the heat headline that a county is under we
will continue to see dangerous levels of afternoon heat today and
tomorrow. This could cause heat related illness and proper
precautions (highlighted below) are critical.
Heat Messaging:
- Stay hydrated and take frequent breaks in the shade or air
conditioning
- Limit strenuous outdoor activities
- Check on elderly and those without air conditioning
- Never leave children or pets unattended in vehicles
LONG TERM (Tuesday Night through Sunday)...
While hot and dry weather continue in the long term there is slightly
better news in terms of the temperatures. The upper level ridge will expand
and flatten across much of the Southern US for Wednesday into next
weekend. This will allow afternoon highs to moderate ever so
slightly, with high temperatures for Wednesday through Friday ranging
from the upper 90s across the Hill Country to only 103 across the
Rio Grande Plains. While still hot, and slightly above normal, that
is closer to typical Texas Summer hot, compared to highs Monday which
are 6-8 degrees warmer than the forecast highs for the second half
of the work week.
By Friday, with the ridge lifting northward and continuing a slow
weakening trend, an inverted trough will work westward across the
Gulf of Mexico and move into South Texas. Models vary on the strength
with the Canadian showing a very tight vorticity center and even
closed low, while the EC shows a broad inverted trough, with the GFS
next to nothing. Unfortunately any rainfall that this inverted trough
brings to Texas looks to occur across the Southern part of the state
and closer to the coast, with a dry forecast continuing through the
weekend across South Central Texas. The inverted trough should help
increase cloud cover, which will again aid in the slightly cool down
into the upper 90s by the weekend.
Of note in addition to the hot and dry weather is fire weather. With
the rain practically shutting off across South Central Texas due to
the high pressure, drought conditions have increased, and that trend
is expected to continue. The hot weather will continue to dry fuels
out so elevated fire weather conditions will be possible in localized
areas for the next several days. As we continue to go without rain,
fire weather conditions will need to be watched through the summer.
CLIMATE...
Daily Max Temperature Records
..................Jul 13......Jul 14
Austin...............105 (2013)..108 (1925)
Austin/Bergstrom.....104 (2013)..105 (2000)
San Antonio..........102 (2013)..102 (2009)
Del Rio..............106 (1998)..107 (1998)
July Max Temperature Records
Austin...............110 (2018)
Austin/Bergstrom.....109 (2018)
San Antonio..........106 (1989)
Del Rio..............111 (1960)
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 75 103 76 100 76 / 0 0 0 0 0
Austin Bergstrom Intl Airport 75 102 76 100 75 / 0 0 0 0 0
New Braunfels Muni Airport 74 102 75 100 75 / 0 0 0 0 0
Burnet Muni Airport 75 103 75 99 73 / 0 0 0 0 0
Del Rio Intl Airport 78 110 79 104 78 / 0 0 0 0 0
Georgetown Muni Airport 76 102 76 100 75 / 0 0 0 0 0
Hondo Muni Airport 74 105 75 102 75 / 0 0 0 0 0
San Marcos Muni Airport 74 103 76 100 75 / 0 0 0 0 0
La Grange - Fayette Regional 76 100 78 101 77 / 0 0 0 0 0
San Antonio Intl Airport 75 103 76 101 76 / 0 0 0 0 0
Stinson Muni Airport 75 105 76 101 77 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for Atascosa-
Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-Dimmit-Edwards-
Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-
Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde-Williamson-
Wilson-Zavala.
Heat Advisory until 8 PM CDT this evening for De Witt-Fayette-
Lavaca-Lee.
&&
Short-Term/Aviation...17
Long-Term...Platt
Decision Support...KCW
Hazardous weather outlook, Jul 13, 3:11 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Mon Jul 13 2020
TXZ171>173-183>194-202>209-217>225-228-140915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Mon Jul 13 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Heat Advisories and Excessive Heat Warnings are in effect for this
afternoon and early evening. Dangerous heat is expected.
Proper heat safety is urged. Stay hydrated and take frequent
breaks in the shade or air conditioning. Limit strenuous outdoor
activities and check up on the elderly, sick, and those without
air conditioning. NEVER leave kids, pets, or disabled adults in
unattended vehicles.
Elevated Fire Weather Conditions is occurring this afternoon
along the Rio Grande due to critical relative humidity values
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat Advisories are likely for portions of South Central
Texas through at least Tuesday, and elevated heat index values
over 100 degrees are expected to continue each afternoon over
much of South Central Texas through Friday.
Proper heat safety is urged. Stay hydrated and take frequent
breaks in the shade or air conditioning. Limit strenuous outdoor
activities and check up on the elderly, sick, and those without
air conditioning. NEVER leave kids, pets, or disabled adults in
unattended vehicles.
The combination of hot conditions and dry fuels will lead to
localized areas of elevated fire weather conditions each
afternoon through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Excessive Heat, Atascosa
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Atascosa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Bastrop
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Bastrop forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Bexar
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Bexar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Burnet
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Burnet forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Caldwell
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, De Witt
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.082, -97.357 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Fayette
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Gillespie
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Gillespie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Gonzales
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Gonzales forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.457, -97.492 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Guadalupe
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Hays
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Hays forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Kerr
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Kerr forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Lee
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Lee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.311, -96.966 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Llano
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Llano forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Medina
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Medina forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Travis
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Travis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
Excessive Heat, Uvalde
- When
- July 13, 1:00 PM CST to 9:00 PM CST
- Where
- Uvalde forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.357, -99.762 (the zone’s center; the record gives no point)
Temperatures exceeded 105 degrees across Atascosa, Bastrop, Bexar, Burnet, Caldwell, De Witt, Fayette, Gillespie, Gonzales, Guadalupe, Hays, Kerr, Lee, Llano, Medina, Travis, and Uvalde Counties. The temperature reached 110 in Luling and 109 in New Braunfels.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wyoming, July 13, 202068 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, July 13, 20201 in hail · 19 events
- Damaging Winds in Colorado, July 13, 202070 kt wind · 13 events
- Hail and Damaging Winds in Kansas, July 13, 2020$800 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, July 13, 2020$15,000 · 1 in hail · 4 events
- Heat in Texas, July 13 to 16, 202011 events
- Heat in Texas, July 13 to 16, 20208 events
- Flash Flooding and Hail in North Carolina, July 13, 20201 in hail · 7 events
- Flood and Damaging Winds in Massachusetts, July 13, 2020$7,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Colorado, July 13, 20201 in hail · 6 events
- Damaging Winds and High Wind in Nebraska, July 13 to 14, 202052 kt wind · 6 events
- Hail in North Dakota, July 13, 20201.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912210, 912211, 912212, 912213, 912214, 912215, 912216, 912217, 912218, 912219, 912220, 912221, 912222, 912223, 912224, 912225, 912226.